Wildfire, Coachella Valley
- When
- September 24, 5:53 PM PST to September 26, 5:00 PM PST
- Where
- Coachella Valley forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.744, -115.994 (the zone’s center; the record gives no point)
The Windy Point fire started around 1753 PST on the 24th, west of the Palm Springs Tramway in steep, rocky terrain. During the firefight, State Highway 111 was closed in both directions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
The Windy Point fire started around 1753 PST on the 24th, west of the Palm Springs Tramway in steep, rocky terrain. During the firefight, State Highway 111 was closed in both directions. The fire burned 541 acres before being fully contained around 1700 PST on the 26th. At no time were any structures damaged or threatened and despite the rocky terrain, no injuries occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 24, 12:22 PM PST, 5 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 122 PM PDT SAT SEP 24 2011 .SYNOPSIS... LOW PRESSURE OFF THE COAST WILL MOVE INLAND THIS EVENING BRINGING DRYING ALOFT...AND ENDING THE CHANCE FOR ANY FURTHER SHOWER AND THUNDERSTORM ACTIVITY. ONSHORE FLOW WILL DEEPEN THE MARINE LAYER INTO MONDAY AND COULD RESULT IN PATCHY DRIZZLE AND ONLY LIMITED CLEARING ALONG THE COAST EACH DAY. HIGH PRESSURE WILL REBUILD OVER THE AREA BY TUESDAY...FORCING THE MARINE LAYER BACK OFF THE COAST FOR DRY AND WARMER DAYS FOR THE BALANCE OF THE WEEK. TOWARD NEXT WEEKEND...THERE IS A CHANCE FOR MORE CLOUDS AND SHOWERS AS SUBTROPICAL MOISTURE RETURNS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... MARINE STRATUS WAS SLOW TO CLEAR NORTH OF SAN DIEGO TODAY THANKS TO INCREASING ONSHORE FLOW AND AN UPPER-LEVEL TROUGH OF LOW PRESSURE. SURFACE PRESSURE GRADIENTS WERE 5-8 MBS ONSHORE TO THE DESERTS AT 20Z. THE TROUGH WILL MOVE INLAND THIS EVENING...AND EAST OF THE AREA ON SUN...BRINGING DRIER AND MORE STABLE AIR OVER THE REGION. IN THE MEANTIME...VISIBLE SATELLITE IMAGERY SHOWED CU DEVELOPING OVER THE MTN PEAKS IN RIVERSIDE AND SAN BERNARDINO COUNTIES...AND OVER THE HIGH DESERTS..BUT SHWRS/TSTMS WERE CONFINED TO THE LOWER COLORADO RIVER VALLEY AND NORTH LANCASTER. WATER VAPOR IMAGERY SHOWED DRY AIR SLOWLY ADVANCING TO THE EAST TODAY...BUT THE INTERFACE REMAINED OVER EASTERN PORTIONS OF THE FORECAST AREA AS OF 19Z. THIS WILL CONTINUE A SMALL CHANCE OF CONVECTION FOR A FEW MORE HOURS. ONCE THE DRIER AIR IS IN PLACE... THERE WILL BE NO FURTHER CHANCE OF SHWRS/TSTMS THROUGH MOST OF NEXT WEEK. THE UPPER-LEVEL TROUGH OFF THE COAST WILL SLIDE EAST OVER SOCAL OVERNIGHT HELPING TO DEEPEN THE MARINE LAYER FURTHER AND SOLIDIFY THE DRY AIR AND STABILITY ALOFT. THIS SHOULD SET US UP FOR A COOL DAY ON SUN WITH LIMITED CLEARING FOR IMMEDIATE COASTAL AREAS...AND POSSIBLE DRIZZLE OVERNIGHT AND IN THE MORNING. ANOTHER SHORTWAVE WILL FOLLOW FOR SUN NIGHT AND MON...KEEPING A DEEP MARINE LAYER OVER THE AREA AND TEMPS SLIGHTLY BELOW AVERAGE. ONCE THAT SYSTEM PASSES TO THE SE...HIGH PRESSURE WILL BUILD OVER THE AREA AND COMBINE WITH LOW PRESSURE TO THE SE TO WEAKEN OUR ONSHORE SURFACE PRESSURE GRADIENTS...OR TURN THEM AROUND TO COME SLIGHTLY OFFSHORE. THIS SHOULD COMPLETELY CLEAR OUT THE MARINE LAYER AND SET US UP FOR VERY DRY CONDITIONS WITH COOL CLEAR NIGHTS AND WARM...SUNNY DAYS WED THROUGH FRI. TOWARD THE END OF THE WEEK...DEVELOPING SOUTHEASTERLY FLOW ALOFT COULD DIRECT MORE SUBTROPICAL MOISTURE OUR WAY FOR MORE MID AND HIGH LEVEL CLOUDINESS AT TIMES. ALSO THE 12Z EC MODEL SUGGESTS THERE IS A CHANCE THAT MOISTURE FROM WHAT IS LEFT OF HILLARY COULD GET ENTRAINED INTO THE FLOW NEXT WEEKEND...WHICH WOULD INCREASE THE CHANCE OF SHWRS/TSTMS HERE. && .AVIATION... 242000Z...COASTS/VALLEYS...MARINE LAYER STRATUS HAS CLEARED OUT OVER SAN DIEGO...AND CONTINUES TO CLEAR OUT FROM KCRQ NORTHWARD. HOWEVER...WEAK TO MODERATE ONSHORE FLOW WILL LIKELY KEEP LOW CLOUDS OVER SOME COASTAL AREAS THROUGHOUT THE DAY...RESULTING IN OCCASIONAL CIGS AT AROUND 1600 FT ABOVE MSL. THERE WILL BE A DEEPER MARINE LAYER TONIGHT...WITH CIGS BETWEEN 800 AND 1200 FT ABOVE MSL AND TOPS AOA 2500 FT. CIGS WILL PENETRATE THE COASTAL AIRPORTS BETWEEN 0200 AND 0400 UTC. STRATUS SHOULD MAKE ITS WAY ABOUT 25 TO 30 MILES INLAND...BRINGING CIGS TO KONT BY AROUND 25/1000 UTC...ALTHOUGH CONFIDENCE IN THE TIMING IS LOW. ALSO...AREAS OF 3-5SM VISIBILITY CAN BE EXPECTED...WITH LOCAL VIS AOB 2SM IN BR/FG. STRATUS WILL LIKELY BE SLOW TO CLEAR OUT AGAIN SUNDAY MORNING/AFTERNOON...AND LOW CLOUDS MAY HANG AROUND THE COASTAL AREAS THROUGHOUT THE DAY. MTNS/DESERTS...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THROUGH THE AFTERNOON. THESE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. OTHERWISE...SCT-BKN CLOUDS AOA FL080 WITH SKIES CLEARING OUT TONIGHT. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...JAD AVIATION/MARINE...HARRISON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 322 PM PDT SAT SEP 24 2011 CAZ042-043-048-050-055>058-060>062-PZZ750-775-251300- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 322 PM PDT SAT SEP 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...REST OF TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS AND DESERTS THROUGH THIS AFTERNOON...CAPABLE OF PRODUCING A FEW DRY LIGHTNING STRIKES...BRIEF GUSTY WINDS...AND LIMITED RAINFALL. THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. OTHERWISE...DRIER CONDITIONS WILL DEVELOP FOR TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. PALMER
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346388.